Facebook Pixel
EmpowHER Guest

I to have severe muscle cramps...from lupus?

By Anonymous September 16, 2011 - 10:44am
Rate This

I was told that i tested positive with lupus just over a year ago. I have severe muscle cramps all over my body; neck, arms, hands,feet and legs recently even in my upper thigh. My doctor says they are not connected to Lupus, but after reading that several others have them also makes me wonder. I was allergic to the first meds i was given, and am now taking prednisone, which has caused me to gain 20 pounds, and hydroxychloroquine, which can cause blindness...my eyesight is terrible already. I am considering stopping both. I would rather be tired and stay indoors, than to gain weight that I worked so hard to lose and go blind. Any suggestios?

Add a Comment1 Comments

HERWriter Guide

Hi Anon

Thanks for your post!

We have had similar questions about this recently and it does not appear that severe muscle cramping is a common symptom of Lupus. However, symptoms are only known if they are reported, so perhaps it could be an unreported symptom due to people believing there is no connection with their muscle pain and their Lupus.

I also know from hearing from so many readers that body aches are very common with Lupus - this could be connected with your cramping. Joint and muscle pain in common, it's the cramping that is not seen or reported much.

As far as the medication goes, I totally understand what you mean about wanting to give up medications that cause such severe side effects as weight gain and blindness. I think your reaction is very normal.

Steroids can indeed cause weight gain and hydroxychloroquine can cause eye problems (particularly with long term use) but remember that's it's not a common side effect at all.

We cannot tell anyone to quit a medication (and you should not, without consulting your doctor) but see if there is a chance that a substitute can be made or at least a change in dosage (lower).

Your best bet is to ask your doctor about substituting your steroid or seeing about lower dosing. I hope she is aware of the side effects of hydroxychloroquine. Is she, do you know? How long as you expected to be on hydroxychloroquine?


September 16, 2011 - 11:04am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!